Anyone have experience with hospital delusions?

Follow
Share

Dad was admitted for a bone infection and an abscess on his spine- which was causing him tremendous pain. One week later, he is still in so much pain that he can't move. He cries out when the nurse raises the head of the bed to give him his medication. He is taking oral oxycodone (he's been on it for years), and morphine was only given twice. He is seeing things that aren't there. He asked me to get the birds out of his room and got angry with me when I didn't see them. Last night he called 911 numerous times, so the nurse unplugged his phone. Have any of you seen this (experienced this), and how long does it take to resolve?

This question has been closed for answers. Ask a New Question.
11

Answers

Show:
My dad experienced hallucinations after having shoulder replacement. Honest to God, he believed he'd given birth to a baby. He thought we took his baby away and he want it baby back. This is also referred to as Hospital psychosis. It lasted weeks for him and then one day he just popped right out of it and said "I'm hungry." We were so relieved. He has lewy body dementia now so he still has hallucinations but not all the time. My dad was mean to my mom when he was out of it in the hospital. He wasn't mean to me.
Helpful Answer (0)
Report

Had a few when my appendix burst. During a procedure I saw a re squirrel in an air duct. one of the nurses checked and told me there nothing there. Another time I saw huge knife on a table and a third incidence i say my husbands credit card on the end of the bed rail. He assured me it wasn't there by trying to pick it up. The Dr remarked that I was hallucinating. I said very loudly, "I am not hallucinating" As I got better it completely resolved. I did however refuse to have any procedures without anesthetic and wouldn't let hubby leave my side as i was so terrified. That has completely resolved now and i cheerfully let them do anything they want. For those who don't know I am 78 and as far as i know of sound mind.!!!!!!!!

This is very different from what I call spiritual visitors who visit some people at the very end of life. They may be loved ones who have passed before or people they don't recognize and seem to bring comfort.
Helpful Answer (0)
Report

The infection and strong antibiotics are enough to cause hallucinations without pain meds added to the mix. Mother with dementia had pneumonia and a uti and was hospitalized for iv antibiotics. Boy was she hallucinating during treatment.
Helpful Answer (0)
Report

Dear Kendra,

I'm so sorry to hear what you're dad has been going through. I know its very hard to see your dad like this and its good of you to try and find out what is happening. I think so many doctors underestimate the side effects of medications. Thinking of you during this difficult time.
Helpful Answer (0)
Report

He's back at his assisted living facility on hospice now. He's still confused. He had a couple of clear days after leaving the hospital to go into hospice, but then he was discharged to his home (ALF). I'm guessing that the combination of pain medication and the infection is what is affecting his mind. I had no idea how much he was suffering!
Helpful Answer (1)
Report

I was in the hospital with an infected salivary gland (like the mumps, I guess, actually had a "stone" blocking the gland). I had been so sick at home (all alone, the hubby was on a trip) and so feverish that I literally lost a day. I took myself to the hospital with a fever of 104, and went to the one nearest my house b/c I didn't have to make a left hand turn!! Seriously, that's how sick and crazy I was. (Terrible hospital, just the worst)
They gave me morphine, to which I am allergic and wow---hallucinations-- visual & auditory for about 4 hours. Stupid Dr. didn't bother to read my chart that I am allergic to morphine. It was horrible.

Now, I was 57 at the time, hardly "aged", but I know that elderly people can and will react much more violently to meds. I did fall out of the bed, and just plain fell several times--embarrassing, but I thought I was OK all the time--and I wasn't. It took a couple of days for all the s/e to go away, even though they changed the pain meds.

Your poor dad is dealing with a serious infection, probably doesn't respond to strong painkillers as he's been on them for years, and so delusions and hallucinations are a strong possibility. They can sedate him, I know they finally did for me, after I became frantic and hysterical. (SO embarrassing to remember this!) so ask for something to calm him down--he's miserable and there are a lot of options for pain besides morphine. I was on Dilaudid, which didn't make me nuts.

BTW, Bone pain is the absolute worst!!!!! I can't even imagine how bad the pain must be for your sweet dad.
Helpful Answer (2)
Report

Saw it with my husbands 67 year old aunt. No dementia what so ever. Had back surgery. She unfortunately died the next day. She thought her then retired husband, had neglected coming to see her in the hospital because he was at work. He had been retired for years
Helpful Answer (1)
Report

My mother had this in ICU. She recovered fully.
Perhaps it's not common but does happen. She was very reluctant to take pain meds afterwards. At the end of her life she was given morphine and again reacted negatively. Some people can't handle the drugs necessary to relieve the pain. Some can't handle the setting or perhaps a combo of the two. Hopefully your dad will be through the worst soon.
Helpful Answer (2)
Report

This happened to s.i.l. after colon surgery. Morphine made her insane! It took a couple days after the dr stopped the morphine drip, for her to regain her senses. Very scary!
Helpful Answer (2)
Report

It may be the med combination. Does Dad have Dementia? The hospital experience could be tressful and cause problems.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions